Journal of Differential Geometry

Circle Packings on Surfaces with Projective Structures

Sadayoshi Kojima, Shigeru Mizushima, and Ser Peow Tan


The Koebe-Andreev-Thurston theorem states that for any triangulation of a closed orientable surface Σg of genus g which is covered by a simple graph in the universal cover, there exists a unique metric of curvature 1,0 or −1 on the surface depending on whether g = 0,1 or ≥ 2 such that the surface with this metric admits a circle packing with combinatorics given by the triangulation. Furthermore, the circle packing is essentially rigid, that is, unique up to conformal automorphisms of the surface isotopic to the identity.

In this paper, we consider projective structures on the surface where circle packings are also defined. We show that the space of projective structures on a surface of genus g ≥ 2 which admits a circle packing contains a neigborhood of the Koebe-Andreev-Thurston structure homeomorphic to ℝ6g−6. We furthemore show that if a circle packing consists of one circle, then the space is globally homeomorphic to ℝ6g−6 and that the circle packing is rigid.

Article information

J. Differential Geom., Volume 63, Number 3 (2003), 349-397.

First available in Project Euclid: 21 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Kojima, Sadayoshi; Mizushima, Shigeru; Tan, Ser Peow. Circle Packings on Surfaces with Projective Structures. J. Differential Geom. 63 (2003), no. 3, 349--397. doi:10.4310/jdg/1090426770.

Export citation